The latest in a long string of warnings about the potential side effects of JUUL and other e-cigarettes is that the vaping devices may interfere with pacemakers and cause them to malfunction, possibly leading to serious arrhythmic complications. Researchers from Brigham and Women’s Hospital and Harvard Medical School were the first to warn about this potential e-cigarette complication, highlighting a case report in which a JUUL vape pen disrupted the proper functioning of a patient’s cardiac pacemaker. The researchers’ findings were published online on March 16 in the medical journal Heart Rhythm Case Reports. If you believe you have been harmed by side effects of JUUL or another vaping device, contact an experienced e-cigarette injury attorney as soon as possible to find out if you have grounds to file a claim against the manufacturer.
E-cigarette devices like JUUL have become increasingly popular throughout the United States as an alternative to cigarette smoking, due in large part to the fact that the devices are discreet and easy to hide. E-cigarettes are regularly used by teens, young adults and older adults, many of whom know very little about the nicotine content of the devices or how vaping can affect their health. Over the past several years, there have been growing concerns about the potential risk of serious side effects associated with e-cigarette use, including heart attack, nicotine addiction, damage to blood vessels and severe pulmonary complications. In this new case report, researchers from Brigham and Women’s Hospital and Harvard Medical School detail an incident involving a 48-year-old male with an implantable cardioverter defibrillator (ICD), or cardiac pacemaker, who experienced problems with an e-cigarette device causing his pacemaker to malfunction.
According to the researchers, the patient in the case report had a history of heart problems, including irregular heartbeats, and underwent implantation of a primary-prevention implantable cardioverter defibrillator (ICD) in 2010. In 2017, the device was found to be nearing the electric replacement indicator and the patient was subsequently upgraded to a dual-chamber ICD made by Medtronic. After the new device was implanted, the patient reported hearing it “beep” several times. Upon inspection, the pacemaker appeared to be functioning normally and the patient denied experiencing any symptoms associated with these episodes. He also denied any recent magnetic exposure, but reported hearing the audible tone in several different locations, including in his home and at work. Medtronic was contacted to conduct further analysis and the company determined that there had been four magnet interactions with the pacemaker, which they found corresponded with the beeping episodes described by the patient.
The patient was questioned further about where he was and what he was doing when he heard the audible tone from his pacemaker and he recalled having a JUUL e-cigarette stored in his left breast pocket, directly on top of his pacemaker. Doctors conducted a simple test by holding the e-cigarette device up to the patient’s ICD system and found that it elicited the same steady tone the patient had heard on previous occasions. According to the researchers, JUUL vape pens contain magnetic components that are used in the charging process and these components have the potential to interfere with the magnetic features of certain medical devices, including pacemakers. As a result, patients with ICD systems are encouraged to keep e-cigarettes at least six inches away from their device.
The JUUL website recommends keeping the company’s vape pens away from items with magnetic strips, such as credit cards, because the e-cigarettes can demagnetize them. However, there have been no such warnings about the possibility of JUUL vape pens interfering with implanted defibrillators and causing them to malfunction. Based on their findings, the researchers from Brigham and Women’s Hospital and Harvard Medical School concluded that, “While no serious injury was observed as a consequence of the magnet reversion and suspension of ICD therapies in this particular case, there is potential for unintentional temporary programming and arrhythmic complications when an electronic cigarette is placed in close proximity to an ICD or pacemaker.”